SWEATING PMR/GCA AND TAPERING: I know this subject... - PMRGCAuk

PMRGCAuk
11,435 members20,842 posts

SWEATING PMR/GCA AND TAPERING

Rimmy
Rimmy

I know this subject has come up before on this forum but as I am having MY turn with breaking into grandiose sweats (night and day) I thought I'd 'air' (preferably cool-air) the subject again. After tapering to 12.5mg from a high Pred dose for GCA a year ago - yes I know (I was wishful thinking) TOO fast but I was only tapering under 15mg in 0.5mg drops and was doing 'just fine'. I thought well as long as I am OK and dropping in such small amounts that if the worst happened I'd be able to 'pinpoint' more easily the lowest effective dose. Then a flare - nasty - not the aches and pains of PMR but massive fatigue and lots of sweating - especially bad at night - having to get up and change my nightie as saturated. Went back up to 15mg for 5 weeks or so and felt fine so just dropped 0.5mg again to 14.5mg. So far after a few days so good - EXCEPT for return of the sweats. I recognise the flare hasn't 'gone' but will sit on this dose until and if I feel OK again. I was just thinking this may be indicative that a reduction in Pred (even quite small) can contribute to or maybe just unmask a flare - interested in experiences/opinions ?

Best to all of you

21 Replies
oldestnewest
PMRpro
PMRproAmbassador

The "flare" as you call it is not really a flare - it is simply you have identified the dose you are looking for. The disease itself has never gone away, but until that point you had been on a high enough dose to manage all the effects of the inflammation - no symptoms. That's is what you are meant to do: find the lowest dose that manages the symptoms as well as the starting dose did.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

That sounds easy as well - but we know it’s not! If only 🤨

Rimmy
Rimmy in reply to DorsetLady

Thanks DL - more difficult than i thought it was going to be - it's like we expect our bodies to behave 'rationally' in line with OUR plans - but those 'best laid' ones are often more fragile than we think.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Rimmy

Yes, that’s for sure - in the UK we call it’s Sod’s law (if it can go wrong, it will!) - sure there’s an antipodean equivalent!

I found the tapers below 10mg to be much more troublesome than those from 80mg down. On high doses you have plenty of “spare” Pred sloshing around your system and the tapers are easier, but once you get to the level where that slack has gone it’s more like walking a tightrope, one step too many and kaput! You’re in the mire 🙀

Rimmy
Rimmy in reply to DorsetLady

Much appreciated DL and clearly 'tightrope walking' isn't a forte of mine !! Hope your holiday is going really well - NZ can be delightful at this time of year - especially if you have family 'making' it so !! The 'homesickness' always lingers for me - one of my last trips was to Golden Bay - in 'sunny' Nelson - Onekaka a very small town where my Mum grew up. It still had an ambiance which enabled me to imagine my Mum and her sibs 'white-baiting' down at the creek, going to the one-roomed school and riding in a dilapidated old truck over the giant 'Takaka' Hill to the movie theatre once owned by my Grampa. It felt like a time warp - and I had a ball - there's fewer places like this left now - even in NZ.

Best wishes

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Rimmy

Hi,

It’s surprising the new skills you learn with these illnesses!

My daughter lives in rural Canterbury, so her plumbing is a bit rustic. We woke up Saturday morning to no water whatsoever. During the previous week the sheep were sheltering in a hut during the rain and had dislodged the water hose that leads to the main water tank for the house. It had taken a few days to run out, but it just brought back to me how much you rely on mains water in most of the western world.

We’ve also stayed in a couple of baches that were definitely 1950s - think it’s great! But not for too long!

Take care.

Sunnyd7
Sunnyd7 in reply to DorsetLady

In the united States we call it "murphys law"

piglette
piglette in reply to Sunnyd7

In the UK we call it Murphy's Law too.

"Anything that can go wrong will go wrong".

Rimmy
Rimmy in reply to Sunnyd7

And 'Murphy's Law' in OZ too but I like DL's version better - 'Sod's Law' - it sounds more (horribly) fitting to me (ha ha !)

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Rimmy

Apparently Sod’s Law is worse than Murphy’s Law.....it means.......”If it can go wrong it will, and at the worst possible time!”

And somebody who has bad luck is called an unlucky sod!

I’m surprised we can raise a smile somedays ..hey ho 😉🤨

Rimmy
Rimmy in reply to DorsetLady

Ha ha !! DL that makes me laugh - but if you get THAT far down surely (well hopefully) there's only one way you can go - and that is 'up' ...

Rimmy
Rimmy in reply to PMRpro

Yes thanks Pmrpro i see your point and obviously I was trying to ID the 'correct' dose - I just wasn't sure if I was also dealing with some kind of surge in the disease - which I referred to as a 'flare' - but I guess that's generally intrinsic in its trajectory anyway.

I have always been curious to know, honestly, if it is the PMR or Prednisone that is causing my sweats. I was about 56 when the PMR hit me. I started menopause at 50 so don't remember not sweating! This, now, is so much worse than menopause. I rarely go out of the house if the temperature is above 68! I stay in my room with my air conditioner on 63. My poor grandsons come to stay and the house is always so cold but I have to have it as cool as possible.

Can anyone tell me which is causing the sweating? Can anyone tell me for sure that IF I ever go into remission the sweating will stop?

Rimmy
Rimmy in reply to Amber1414

Yes me too Amber - well after menopause I am also hoping these sweats will abate one day - I am over them that's for sure - and the term 'no sweat' has a whole new attractive meaning !!

PMRpro
PMRproAmbassador in reply to Amber1414

No - sorry. PMR can cause sweats, pred can cause sweats for some people - and some have the double whammy.

To be fair, often the activity of the underlying disorder fades with time and then the symptoms calm down too. You just have to be patient I'm afraid.

Hidden
Hidden in reply to Amber1414

I think think if it isn't one it's the other. I had lots of nights sweats at 15mg. Down to 9.5 a couple of weeks ago and started again. I had left heating on overnight because was minus 4C but had to turn it off. Just dropped to 9mg today so will see if sweats get worse then suspect I may have reached my limit at the moment as neck stiff too. My perfect temp is 15C indoors or out. I HATE the hot humid summer days we have had in last few years in UK. I can barely more.

I have had this horrible dilemma of night and day sweats since I was 3 months into taking Pred and was so worried that it was a flare. I asked my rheumatologist about it. He said it was a side effect of the Pred where it affects the balance of hormones. This can result in all sorts of emotional difficulties such as anxiety, mood swings, depression AND profuse hot flushes. It's a nightmare. I am now down to 6mgs of Pred with no sigh of flare at this stage. I found it so difficult last year working out whether my aches pains and headaches were GCA/PMR related or just regular pains that I occasionally experienced pre GCA/PMR. Now I have a rest and don't panic and usually find the answer in a day or so.

julianne3
julianne3 in reply to julianne3

And yes they are so much worse than menopause, I feel like an inferno when they hit.

Rimmy
Rimmy in reply to julianne3

Agree Julianne they seem to last along time compared with menopause flushes/sweats - and it's not as if you get only 1 or 2 - but sometimes several in one day - !! I have also had some anxiety and felt low quite often - but I am known to be a slightly 'melancholic' type anyway and have always enjoyed nothing more than 'philosophising' about 'life and death' - but that was all pre PMR/GCA and Pred - so I can't blame everything on the disease or the medication - but it is 'handy' when all else fails ! Good luck with your progress through all this.

Hidden
Hidden in reply to Rimmy

Menopause was 10 to 15 times a day for me. I had fan in middle of winters for a few years.

I used to experience this on higher doses of prednisolone. Especially the fatigue, which is v persistent and seems to be caused by everything - definitely the disease (had extreme fatigue well before pred), but also the pred, the steroid-related diabetes, etc . . . . And I went through a long spell of heavy sweats, too. Can't remember at what dose it abated, but it did improve as the pred dose came down.

Me = GCA: 40mg pred Nov 2016; now down to 8 - 7.5 mg. Also reduce half mg at a time, v cautiously. Sweats more or less gone now. Still fatigued, but not as bad as before. Fingers crossed!

You may also like...